South Carolina, 2004Damaging Wind in South Carolina, May 30, 2004
May 30, 2004 · NWS ILM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 30, 1:20 PM EST, 5 hours 55 minutes earlier.
Area forecast discussion, May 30, 1:20 PM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
220 PM EDT SUN MAY 30 2004
.DISCUSSION...
THE EASTERN PORTION OF THE FORECAST AREA IS IN THE WAKE OF THE LEAD
IMPULSE WHICH IS NOW OFF THE COAST AND THE WARM FRONT PER STREAM-
LINES CONTINUES TO DRIFT NORTH ACROSS NC. THE NEXT IMPULSE IS
MOVING INTO ILM/S WESTERN FORECAST AREA. DECENT CAPE IN PLACE
PER LAPS PLOTS ALONG WITH MODERATE INSTABILITY SO EXPECT SCATTERED
AREAS OF CONVECTION TO CONTINUE TO PROGRESS ACROSS THE FORECAST AREA
THROUGH THE AFTERNOON AND THIS EVENING. A COLD FRONT IS EXPECTED TO
MOVE INTO THE AREA DURING MON WITH DECENT SOUTHWEST FLOW AND WARMER
LOW LEVEL AIR PRECEDING IT. THIS WILL ALLOW TEMPS TO WARM TO THE
UPPER 80S TO AROUND 90 MOST LOCATIONS. 925 MB FLOW IS ALSO EXPECTED
TO RANGE FROM 25-30 KTS MONDAY RESULTING IN BREEZY SURFACE WINDS.
WILL CONTINUE WITH CHANCE POPS THROUGH MON...THEN SLIGHT CHANCE MON
NIGHT. WILL HOLD OFF ON POPS FOR TUE AND TUE NIGHT...AND CONTINUE
WITH CHANCE POPS FOR MAINLY WED AFTERNOON AND NIGHT AS THE NEXT COLD
FRONT MOVES INTO THE REGION. ALTHOUGH POPS MAY EVENTUALLY BE NEEDED
I LEFT THE END OF THE WEEK DRY (SILENT 10-20 POPS) FOR NOW GIVEN THE
INCONSISTENCIES SHOWN FROM RUN TO RUN. THE MODELS ARE STILL HAVING A
DIFFICULT TIME WITH FEEDBACK... ESPECIALLY THE GFS SO CONFIDENCE
REMAINS LOW AFTER THE FIRST FEW PERIODS. FAVORED A BLEND OF FWC/MAV
NUMBERS IN THE FIRST FEW PERIODS AND THE ENSEMBLE MEANS IN THE
EXTENDED.
&&
.MARINE...
SOUTH SOUTHEAST WINDS OF 10 TO 15 KNOTS AND SEAS OF 3 FT CONTINUE
WITH SURF CONDITIONS REPORTED AT 1 TO 2 FT AROUND 11 THIS MORNING.
AS FRONT APPROACHES WATERS MODELS SHOW INCREASE OF SOUTHWEST WINDS
IN THE 15 TO 25 KNOT RANGE. 09Z SREF ENSEMBLE PROBABILISTIC WINDS
SHOWING BEST PROBABILITY OF WINDS TO RANGE BETWEEN 20 TO 25 KNOTS
MONDAY AFTERNOON INTO MONDAY EVENING.
MRP GUIDANCE IS RUNNING IN THE 30 KNOT RANGE BUT WITH LATEST 12Z
MODELS AND ENSEMBLE PREFER THE 20 TO 25 KNOT RANGE. SO WILL CONTINUE
HEADLINE OF POSSIBLE SMALL CRAFT MONDAY AFTERNOON AND EVENING NORTH
OF LITTLE RIVER. WAVEWATCH AT ILM01 SHOWING SEAS APPROACHING 6 FEET
FOR 4 HOURS MONDAY EVENING.
FOR THE REMAINDER OF THE FORECAST FOLLOWED GFS AND WAVE WATCH.
&&
.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON 73 88 68 86 / 40 40 30 10
LUMBERTON 71 89 65 88 / 30 50 20 10
FLORENCE 72 89 66 88 / 30 50 20 10
MYRTLE BEACH 74 85 68 85 / 30 40 30 10
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
&&
PUBLIC: PFAFF
MARINE: HAWKINS
Hazardous weather outlook, May 30, 3:24 AM EST, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
424 AM EDT SUN MAY 30 2004
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-311000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
424 AM EDT SUN MAY 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
HOWEVER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE
ALONG A FRONTAL BOUNDARY THAT IS SLOWLY LIFTING NORTH ACROSS THE AREA
TODAY. A FEW STORMS OR THE HEAVIER SHOWERS COULD CROSS THE SAME
LOCATIONS DUMPING COPIUS AMOUNTS OF RAINFALL EACH TIME IN A SHORT
PERIOD OF TIME. THIS COULD RESULT IN TEMPORARY PONDING OR FLOODING OF
LOW SPOTS AND SLOW DRAINING AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM ACTIVITY DURING THE
DAY ON MONDAY...MAINLY AHEAD OF A COLD FRONTAL BOUNDARY. AT THIS
POINT IN TIME...DAMAGING WIND GUSTS LOOK TO BE THE BIGGEST POTENTIAL.
HOWEVER AS THE SYSTEM EVOLVES DURING ITS MOVEMENT TOWARDS THE EAST
COAST...A TORNADO THREAT MAY BECOME A POSSIBILITY.
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...HOWEVER ACTIVATION MAY
BE NEEDED ON MONDAY.
HOEHLER
In the hours before
Local storm report, May 30, 3:29 PM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
429 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG NIXONVILLE 33.83N 78.89W
05/30/2004 HORRY SC EMERGENCY MNGR
TREE DOWN ON HWY 90
&&
43Local storm report, May 30, 6:26 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
726 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG MARION 34.18N 79.40W
05/30/2004 MARION SC LAW ENFORCEMENT
POWER LINE DOWN IN CITY OF MARION.
&&
HAWKINSThunderstorm Wind, Horry
- When
- May 30, 7:15 PM EST
- Where
- Horry County, 2 mi E of Conway
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $40,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.830, -79.017
An emergency manager reported trees down and a single-wide trailor destroyed on Hwy 501.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Indiana, May 30 to 31, 20041 death · 26 injured · $21 million · F2 · 35 events
- Tornadoes and Damaging Winds in Indiana, May 30, 20041 death · 11 injured · $5.6 million · F3 · 6 events
- Tornado in Indiana, May 30, 20041 injured · $6.0 million · F3 · 1 event
- Flash Flooding and Flooding in West Virginia, May 30 to 31, 20041 death · $17 million · 1.25 in hail · 23 events
- Tornadoes and Hail in Alabama, May 30 to 31, 20041 death · 3 injured · $440,000 · F1 · 29 events
- Tornadoes and Flash Flooding in Kentucky, May 30 to 31, 2004$33 million · F1 · 122 events
- Flash Flooding and Hail in Tennessee, May 30 to 31, 20041 death · 2 injured · $574,000 · 1.5 in hail · 53 events
- Flash Flood and Hail in Tennessee, May 30, 200422 injured · $331,000 · 1.75 in hail · 22 events
- Tornado and Hail in Ohio, May 30 to 31, 20041 death · $82,000 · F1 · 23 events
- Tornado in Missouri, May 30, 20041 death · $100,000 · F1 · 1 event
- Tornadoes and Hail in Indiana, May 30, 2004$3.8 million · F2 · 8 events
- Tornadoes and Flash Flooding in Illinois, May 30, 20047 injured · $250,000 · F1 · 61 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402479.